Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 30, 2002, 11:58 PM EDT for Oceana County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2002, 11:58 PM EDT (03:58 UTC)
- Expired
- Jul 31, 2002, 12:30 AM EDT
- In force
- 32 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Oceana County, MI
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
092 WUUS53 KGRR 310358 SVRGRR MIC127-310430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1157 PM EDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 1230 AM EDT * AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF PENTWATER...OR ABOUT 13 MILES WEST OF HART...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEARE AROUND 1205 AM EDT CRYSTAL VALLEY AROUND 1215 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. MJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:54 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 30, 8:54 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 854 PM EDT TUE JUL 30 2002 CURRENTLY A CLUSTER OF THUNDERSTORMS EXISTS OVER CENTRAL AND NORTHERN WISCONSIN. MSAS DATA SHOWS THE BEST PRESSURE FALLS EAST OF THE SYSTEM...WHICH SUGGESTS THAT IT WILL CONTINUE ROLLING EAST. THE COMBINATION OF CONVERGENT MOIST LOW LEVEL FLOW...AND DIVERGENT UPPER LEVEL FLOW...WHICH IS DRIVING THE COMPLEX...IS PROJECTED BY THE RUC TO MAINTAIN ITSELF PAST MIDNIGHT. A CHANNEL OF VERY UNSTABLE(ELEVATED) AIR IS FORECASTED BY THE RUC TO MOVE INTO THE NORTHWEST QUARTER OF LOWER MICHIGAN PAST MIDNIGHT. ALL THIS SUGGESTS THAT THE STORMS HAVE THE POTENTIAL TO HOLD TOGETHER AS THEY CROSS CENTRAL AND NORTHERN LAKE MICHIGAN AROUND MIDNIGHT. THE STORM PREDICTION CENTER HAS NOW PLACED PARTS OF LOWER MI...IN THE SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. WILL INCREASE THE PROBABILITIES OF RAINFALL ACROSS MY NORTHERN FOR TONIGHT. WILL ADD A CHANCE FOR SOUTHERN COUNTIES. .GRR...NONE. MJS
In the hours before
Special weather statement, Jul 30, 9:00 PM EDT, 2 hours 58 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 900 PM EDT TUE JUL 30 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TONIGHT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS. HAZARDS... SOME SEVERE THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT NORTH AND WEST OF A LINE FROM MUSKEGON COUNTY... TO ISABELLA COUNTY. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. DISCUSSION... SEVERE THUNDERSTORMS DEVELOPING ALONG A WARM FRONT IN CENTRAL AND NORTHERN WISCONSIN THIS EVENING...ARE FORECASTED TO CROSS CENTRAL AND NORTHERN LAKE MICHIGAN AROUND MIDNIGHT. THERE IS A POTENTIAL FOR SOME OF THESE STORMS TO MAINTAIN SEVERE LEVELS AS THEY TRACK INTO NORTHWESTERN LOWER MICHIGAN AFTER MIDNIGHT. THUS...THE STORM PREDICTION CENTER HAS PLACED THE NORTHWEST QUARTER OF LOWER MICHIGAN IN THE SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS TONIGHT. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEDNESDAY THROUGH SATURDAY... SCATTERED THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT AND THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION... AND SEVERE WEATHER WILL BE A POSSIBILITY. DRY WEATHER IS FORECAST FRIDAY INTO EARLY SATURDAY... THEN ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN BY LATE IN THE DAY SATURDAY. MEADE MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:16 PM EDT | Special Marine Warning | GRR | 44 min | |
| Jul 30, 11:16 PM EDT | Special Marine Warning | GRR | 44 min | |
| Jul 30, 11:56 PM EDT | Special Marine Warning | GRR | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.